Wisconsin, 2001

High Wind in Wisconsin, April 7, 2001

April 7, 2001 · NWS MPX · 2 events in 2 counties and zones

A strong surface low pressure system moved out of the southwestern US and into north central Minnesota by the early afternoon on the 7th. This system produced numerous wind gusts in the 55 to 60 mph range across portions of west central Wisconsin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong surface low pressure system moved out of the southwestern US and into north central Minnesota by the early afternoon on the 7th. This system produced numerous wind gusts in the 55 to 60 mph range across portions of west central Wisconsin. A gust of 61 mph was measured at the Hager City airport. Some damages of note include a mobile home blown over on its side in Rock Elm (Pierce county), roof damage to a school in Prescott (Pierce county), signs ripped loose, siding damaged on a business, and a semi trailer blown off interstate 94 in Roberts (St. Croix County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 7, 8:12 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 7, 8:12 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
910 AM CDT FRI APR 6 2001

...UPDATE...

MESOSCALE HIGH WIND EVENT UNDERWAY ATTM ACRS S CNTRL MN...NOW MOVING
INTO SRN METRO AREA. KMPX 88D SHOWS NARROW TONGUE OF >64KT WINDS
JUST EAST OF UPPER CIRCULATION...ON EAST END OF ISOALLOBARIC
GRADIENT...AND WEST OF DRY SLOT. AREA COINCIDES WITH STEEPEST
1000-700MB LAPSE RATES. HAVE EXPANDED HIGH WIND WARNING
NEWD INTO SRN TWIN CITIES.

.MSP...HIGH WIND WARNING TODAY SOUTH CENTRAL...
       MAINLY SOUTH OF A LINE FROM REDWOOD FALLS TO GAYLORD TO
       SHAKOPEE.
       WIND ADVISORY THIS AFTERNOON SOUTH OF LINE FROM
       KAXN..KMGG..KO(EO...TO CHIPPEWA COUNTY WI.

DAVIS

In the hours before

Special weather statement, Apr 7, 6:31 AM CST, 2 hours 44 minutes before
WIZ014>016-023>028-071700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 AM CDT SAT APR 7 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
WEST CENTRAL WISCONSIN THROUGH EARLY THIS AFTERNOON...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL
WISCONSIN FROM LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. A FEW
STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL FROM BALSAM
LAKE...BALDWIN AND ELLSWORTH ON EASTWARD THROUGH LADYSMITH...BLOOMER
AND EAU CLAIRE.

STRONG LOW PRESSURE WILL MOVE ACROSS CENTRAL MINNESOTA TODAY.
SOUTHWEST WINDS IN ADVANCE OF THE LOW WILL BRING WARM AND HUMID AIR
TO THE AREA...ALLOWING THE POSSIBILITY FOR STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP.

PEOPLE ACROSS WEST CENTRAL WISCONSIN SHOULD STAY ALERT THROUGH
EARLY THIS AFTERNOON ON THIS POTENTIAL SEVERE WEATHER THREAT.

HILTBRAND
Local storm report, Apr 7, 7:17 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
717 AM CST SAT APR 07 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 AM    FAIRMONT                  MN   NON TSTM WINDS
04/07/01   MARTIN                         79 MPH NON TSTM WINDS.
                                          POWER LINES
                                          DOWN. SEMIS BLOWN OVER.
                                          REPORTED BY LOCAL RADIO
                                          STATION/OBSERVER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, St. Croix

When
April 7, 9:15 AM CST to 3:00 PM CST
Where
St. Croix forecast zone
Measured
53 kt (61 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

High Wind, Pierce

When
April 7, 9:15 AM CST
Where
Pierce forecast zone
Measured
53 kt (61 mph)
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241849, 5241850.